I went of my meds for 3 months I was taking Norco (alot) & it made me very anxious I would also jump in my sleep because of it it got so bad that my dr put me on xanax for it. Than I relapsed & am now taking even more pain pills I want to quit but dont want to be in any pain does the patch work better than pills?
I found using the patch will cause you to decrease oral pain killers. That is just for me and I didn't abuse anything, just did as Dr. ordered. In saying that, remember the patch is putting opiates in your body every second of every day. To me that is scary. And, you do build a tolerance.
Thank you for your writing to me. Stay safe, be well.
I'm curious as to what you're doing for your original pain? I was on Fentanyl, along with various narcotic breakthrough meds but felt like the Fentanyl changed me. It's hard to describe. I came off the Fentanyl easily enough since I was on the breakthrough meds. Now I'm down to 10 to 20 mg. of oxycodone every six hours. I've always wanted to come off to see where my real pain is but I think fear has kept me from trying. But I am still trying, though slowly.
I think it seems like most people have issues with anxiety, sleeplessness, etc. when they come off narcotics whether dependent or addicted. I've used Valerian Root for anxiety; it's all natural. It seems to help as much as the Ativan I used to take.
Just wanted to say I'm 35 days off opiates and am glad I got off the pain pill treadmill but I am also struggling living with the pain. I wanted to invite you over to the addiction/substance board to get support for what you are going through whether you only feel you gained a physical dependence (which is inevitable when you are pain mgmt) or consider it addiction - you'll find many really helpful supportive people - that board has been a really important step in dealing with the feelings I've had post pills.........just click on my name to find the addiction/sustance forum. You will be welcome and supported.
I got off the fentanyl patch too a couple of months ago and don't regret it one bit. In the beginning it seemed like a miracle but tolerance quickly reared its ugly head and the only answer was to increase the dose. I just got sick of being chained to opiates and very slowly weaned myself off. Honestly, I don't notice that much of a difference in pain levels. Part of that is because I'm in a much better mental place where my pain is concerned. I know pain crises won't last forever and over the years I've learned solid distraction, relaxation and meditation techniques to deal with the usual background noise.
Opiate therapy isn't for everyone. We all react a bit differently to opiates and for some people the side effects are so overwhelming and life-changing that it's just not worth it. Too many pain practices neglect the mental side of chronic pain and in my opinion, that's even more important than throwing meds at the problem. At some point we all have to learn to deal with a certain amount of pain - with meds or without them. There isn't anything out there that will completely take away our pain and allow us to return to what we were before pain came into our lives. Adjusting to that new reality is darn difficult and I couldn't have done it without my pain shrink. It's worth a try. As my pain doc said, "Can't hurt; might help."
Thank you for your note. For my pain I have gotten on neurotin. Currently taking 2400mg a day. Some studies show 1800mg/day is the max you need. However, this seems to be helping. You may know of this med. used for siezures or convulsions originally. But helps with nerve pain and other types of pain. Some pain I just tolerate. Thank you again.
I loved your post - you nailed it. Statistics are thrown around that only a small percentage of pain mgmt patients become addicts which I really dont' agree with. The fact is if you take opiates long term you will become physically dependent, you will withdraw the same as someone who scored their drugs off the street or someone with a legit script - opiates do not discriminate. Over time your body will get used to the dosage and you'll either live with pain along with a physical dependence to the pills or you will up your dosage which potentially gets you into deeper trouble.
For me, I live with chronic pain that is what I have to deal with but I will do it without opiates and being strapped to the loads of meds I was on.
Your post was very on point with how I'm feeling. Pain mgmt has it's place - don't get me wrong. Opiates are life saving for many but not me - they were a path to a physical dependence that has been heck to deal with.
I tend to agree with you. I've tapered down very slowly over the last year and still plan on coming off completely. I am feeling the taper though. I can't do CT due to underlying issues but I'm getting close. The high doses of meds I was on wasn't really helping the pain and at the moment, my pain is very manageable on the low dose I'm on. But I am feeling some withdrawal symptoms. I don't like the way they make me feel. I'm not who I used to be at all. Somewhere along the line they stopped being a help and just became a hindrance. I've never abused them or misused them but who knows what could happen in the future. I'm a little afraid of coming off for several reasons but if the pain is too bad, then I can always go back on.
Thanks for your comment. I was on 25mcg. of fentanyl and hydrocodone 7.5/300. Weaning off took a while. It has been a couple of months and I know my mental state is still not right. I feel sad, lonely. Never felt this before. I have had depression, but somehow this is different. I know I need to meditate, and get physical activity.
You'll get there. I still don't feel like myself (though I am still on a low dose of oxycodone.) I think some people seem to get more affected by these kind of side effects than others. I feel like Fentanyl just didn't agree with my system. It changed my tastes completely. I've had trouble with motivating myself since I was on it as well. For me, I feel like it somehow changed my brain chemistry. I was always very busy, very organized and had a great memory. Now it takes me a long time to do things. I almost feel like I have ADD or something. My long-term memory is great but I can't remember what I did this morning!
I think in some ways most people tend to take the human body for granted but the truth is, we're very complex and no two people are alike. I'm trying to force myself to just try a little harder to get back to how I used to be ... or close to it anyway.
I feel the exact same. Something with my CNS has changed. So non able to start anything. Once I get started I am ok. Also, my short term memory is not what it use to be. I am sure I need to exercise my brain as well as my body. Thanks so much.
You have to remember how opiates work, and why you feel depressed etc. when you quit taking them.
Opiates bound to the opioid receptors in your brain and body. They release their artificial endorphins to them, and block the bodies natural endorphins. After a while the neurons that produce the body's natural endorphins disappear. There is no need for them so they just don't rejuvenate like they would normally.
When you stop taking the opiates, they leave your opioid receptors bare, and they are calling out for your body's natural endorphins, but there isn't any there at first. You body has to repopulate the neurons that make them, and this takes time.
Endorphins like dopamine control your moods, anxiety, sadness, anger, happiness, pain etc.
You will slowly get your "old self" back as these neurons repopulate and begin increasing their endorphins production. After being off the opiates for a month, they should be about 45-50% of normal, and be back to normal within a year.
So hang in there, you will feel better and better as the months roll by.
Try keep busy and keep your mind focused on positive things instead of dwelling on the depression, anxiety, etc. that are only temporary and will disappear as your endorphins return to normal.
Thank you for your reply. you are exactly right, when I am focused on something else all is well. I use to focus on staying in decent shape. I have let myself go completely. I think a few more neurons and endophins are needed. Again, you are correct. It is hard for me to stay positive; though I must. Hope must rieghn, It looks like I am going to have to act my way into positive thinking, instead of positive thinking driving my actions. I really hope that made since.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.